Acta Applicandae Mathematicae

, Volume 98, Issue 3, pp 181–222 | Cite as

Affine Systems: Asymptotics at Infinity for Fractal Measures

  • Palle E. T. Jorgensen
  • Keri A. Kornelson
  • Karen L. Shuman


We study measures on ℝ d which are induced by a class of infinite and recursive iterations in symbolic dynamics. Beginning with a finite set of data, we analyze prescribed recursive iteration systems, each involving subdivisions. The construction includes measures arising from affine and contractive iterated function systems with and without overlap (IFSs), i.e., limit measures μ induced by a finite family of affine mappings in ℝ d (the focus of our paper), as well as equilibrium measures in complex dynamics.

By a systematic analysis of the Fourier transform of the measure μ at hand (frequency domain), we identify asymptotic laws, spectral types, dichotomy, and chaos laws. In particular we show that the cases when μ is singular carry a gradation, ranging from Cantor-like fractal measures to measures exhibiting chaos, i.e., a situation when small changes in the initial data produce large fluctuations in the outcome, or rather, the iteration limit (in this case the measures). Our method depends on asymptotic estimates on the Fourier transform of μ for paths at infinity in ℝ d . We show how properties of μ depend on perturbations of the initial data, e.g., variations in a prescribed finite set of affine mappings in ℝ d , in parameters of a rational function in one complex variable (Julia sets and equilibrium measures), or in the entries of a given infinite positive definite matrix.


Fourier analysis Iterated function system Overlap Fractal Measures in product spaces 

Mathematics Subject Classification (2000)

11K55 28A35 42A55 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Akiyama, S., Scheicher, K.: From number systems to shift radix systems. Nihonkai Math. J. 16(2), 95–106 (2005) MATHMathSciNetGoogle Scholar
  2. 2.
    Albeverio, S., Cebulla, C.: Müntz formula and zero free regions for the Riemann zeta function. Bull. Sci. Math. 131(1), 12–38 (2007) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Albeverio, S., Gontcharenko, Y., Pratsiovytyi, M., Torbin, G.: Jessen–Wintner type random variables and fractional properties of their distributions. Math. Nachr. 279(15), 1619–1633 (2006) MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Beardon, A.F.: Iteration of Rational Functions. Complex Analytic Dynamical Systems. Graduate Texts in Mathematics, vol. 132. Springer, New York (1991) MATHGoogle Scholar
  5. 5.
    Bratteli, O., Jorgensen, P.E.T.: Iterated function systems and permutation representations of the Cuntz algebra. Mem. Am. Math. Soc. 139(663), x+89 (1999) MathSciNetGoogle Scholar
  6. 6.
    Brolin, H.: Invariant sets under iteration of rational functions. Arkiv Mat. 6, 103–144 (1965) MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Cassels, J.W.S.: An Introduction to Diophantine Approximation. Cambridge Tracts in Mathematics and Mathematical Physics, vol. 45. Cambridge University Press, New York (1957) MATHGoogle Scholar
  8. 8.
    Curry, E.: Radix representations, self-affine tiles, and multivariable wavelets. Proc. Am. Math. Soc. 134(8), 2411–2418 (2006) (electronic) MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Dufresnoy, J., Pisot, C.: Etude de certaines fonctions méromorphes bornées sur le cercle unité. Application à un ensemble fermé d’entiers algébriques. Ann. Sci. Ecole Norm. Sup. (3) 72, 69–92 (1955) MATHMathSciNetGoogle Scholar
  10. 10.
    Dutkay, D.E., Jorgensen, P.E.T.: Hilbert spaces built on a similarity and on dynamical renormalization. J. Math. Phys. 47(5), 20 (2006) 053504 CrossRefMathSciNetGoogle Scholar
  11. 11.
    Dutkay, D.E., Jorgensen, P.E.T.: Methods from multiscale theory and wavelets applied to nonlinear dynamics. In: Wavelets, Multiscale Systems and Hypercomplex Analysis. Operator Theory: Advances and Application, vol. 167, pp. 87–126. Birkhäuser, Basel (2006) CrossRefGoogle Scholar
  12. 12.
    Dutkay, D.E., Jorgensen, P.E.T.: Analysis of orthogonality and of orbits in affine iterated function systems. Math. Z. 256, 801–823 (2007) MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Dutkay, D.E., Jorgensen, P.E.T.: Disintegration of projective measures. Proc. Am. Math. Soc. 135(1), 169–179 (2007) (electronic) MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Dutkay, D.E., Jorgensen, P.E.T.: Harmonic analysis and dynamics for affine iterated function systems. Houst. J. Math. (to appear) Google Scholar
  15. 15.
    Erdős, P.: On a family of symmetric Bernoulli convolutions. Am. J. Math. 61, 974–976 (1939) CrossRefGoogle Scholar
  16. 16.
    Federbush, P.: A phase cell approach to Yang–Mills theory. VI. Non-abelian lattice-continuum duality. Ann. Inst. H. Poincaré Phys. Théor. 47(1), 17–23 (1987) MathSciNetGoogle Scholar
  17. 17.
    Federbush, P.: Navier and Stokes meet the wavelet. II. In: Mathematical Quantum Theory. I. Field Theory and Many-Body Theory, Vancouver, BC, 1993, CRM Proceedings & Lecture Notes, vol. 7, pp. 163–169. Am. Math. Soc., Providence (1994) Google Scholar
  18. 18.
    Folland, G.B.: Real Analysis. Modern Techniques and Their Applications. Pure and Applied Mathematics (New York). Wiley-Interscience, New York (1984) MATHGoogle Scholar
  19. 19.
    Gabardo, J.-P., Yu, X.: Natural tiling, lattice tiling and Lebesgue measure of integral self-affine tiles. J. Lond. Math. Soc. (2) 74(1), 184–204 (2006) MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    He, X.-G., Lau, K.-S: Characterization of tile digit sets with prime determinants. Appl. Comput. Harmon. Anal. 16(3), 159–173 (2004) MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    He, X.-G., Lau, K.-S., Rao, H.: On the self-affine sets and the scaling functions. In: Wavelet Analysis, Hong Kong, 2001. Series in Analysis, vol. 1, pp. 179–195. World Scientific, River Edge (2002) Google Scholar
  22. 22.
    Hutchinson, J.E.: Fractals and self-similarity. Indiana Univ. Math. J. 30(5), 713–747 (1981) MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Jessen, B., Wintner, A.: Distribution functions and the Riemann zeta function. Trans. Am. Math. Soc. 38(1), 48–88 (1935) MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Jorgensen, P.E.T.: Analysis and Probability: Wavelets, Signals, Fractals. Graduate Texts in Mathematics, vol. 234.. Springer, New York (2006) MATHGoogle Scholar
  25. 25.
    Jorgensen, P.E.T., Kornelson, K.A., Shuman, K.L.: Harmonic analysis of iterated function systems with overlap. arXiv:math-ph/0701066 (2007) Google Scholar
  26. 26.
    Jorgensen, P.E.T., Kornelson, K.A., Shuman, K.L.: Orthogonal exponentials and iterated function systems with overlap. In: Proceedings for Current Trends in Harmonic Analysis and Its Applications—Wavelets and Frames Workshop in Honor of Larry Baggett (2007, to appear) Google Scholar
  27. 27.
    Jorgensen, P.E.T., Pedersen, S.: Dense analytic subspaces in fractal L 2-spaces. J. Anal. Math. 75, 185–228 (1998) MathSciNetGoogle Scholar
  28. 28.
    Kahane, J.-P.: Some Random Series of Functions, Cambridge Studies in Advanced Mathematics, vol. 5, 2nd edn. Cambridge University Press, Cambridge (1985) MATHGoogle Scholar
  29. 29.
    Kenyon, R., Li, J., Strichartz, R.S., Wang, Y.: Geometry of self-affine tiles. II. Indiana Univ. Math. J. 48(1), 25–42 (1999) MATHMathSciNetGoogle Scholar
  30. 30.
    Knuth, D.E.: The Art of Computer Programming, vol. 1. Fundamental Algorithms. Addison-Wesley Series in Computer Science and Information Processing, 2nd edn. Addison-Wesley, Reading (1975) Google Scholar
  31. 31.
    Koch, H., Wittwer, P.: Computing bounds on critical indices. In: Nonlinear Evolution and Chaotic Phenomena, Noto, 1987. NATO Advanced Science Institute Series B: Physics, vol. 176, pp. 269–277. Plenum, New York (1988) Google Scholar
  32. 32.
    Koch, H., Wittwer, P.: On the renormalization group transformation for scalar hierarchical models. Commun. Math. Phys. 138(3), 537–568 (1991) MATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Lagarias, J.C., Wang, Y.: Haar bases for L 2(R n) and algebraic number theory. J. Number Theory 57(1), 181–197 (1996) MATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Lagarias, J.C., Wang, Y.: Integral self-affine tiles in R n. I. Standard and nonstandard digit sets. J. Lond. Math. Soc. (2) 54(1), 161–179 (1996) MATHMathSciNetGoogle Scholar
  35. 35.
    Lagarias, J.C., Wang, Y.: Self-affine tiles in R n. Adv. Math. 121(1), 21–49 (1996) MATHCrossRefMathSciNetGoogle Scholar
  36. 36.
    Lagarias, J.C., Wang, Y.: Integral self-affine tiles in R n. II. Lattice tilings. J. Fourier Anal. Appl. 3(1), 83–102 (1997) MATHCrossRefMathSciNetGoogle Scholar
  37. 37.
    Lagarias, J.C., Wang, Y.: Orthogonality criteria for compactly supported refinable functions and refinable function vectors. J. Fourier Anal. Appl. 6(2), 153–170 (2000) MATHCrossRefMathSciNetGoogle Scholar
  38. 38.
    Lau, K.-S., Ngai, S.-M., Rao, H.: Iterated function systems with overlaps and self-similar measures. J. Lond. Math. Soc. (2) 63(1), 99–116 (2001) MATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    Li, J.-L.: Digit sets of integral self-affine tiles with prime determinant. Studia Math. 177(2), 183–194 (2006) MATHCrossRefMathSciNetGoogle Scholar
  40. 40.
    Li, J.-L.: Spectral self-affine measures in ℝN. Proc. Edinb. Math. Soc. (2) 50(1), 197–215 (2007) MATHCrossRefMathSciNetGoogle Scholar
  41. 41.
    Lyons, R.: Determinantal probability measures. Publ. Math. Inst. Hautes Études Sci. 98, 167–212 (2003) MATHMathSciNetGoogle Scholar
  42. 42.
    Odlyzko, A.M.: Nonnegative digit sets in positional number systems. Proc. Lond. Math. Soc. (3) 37(2), 213–229 (1978) MATHCrossRefMathSciNetGoogle Scholar
  43. 43.
    Pollard, H.: The Theory of Algebraic Numbers. Carus Monograph Series, vol. 9, 2nd edn. American Mathematical Association, Buffalo (1975) Google Scholar
  44. 44.
    Peres, Y., Schlag, W., Solomyak, B.: Sixty years of Bernoulli convolutions. In: Fractal Geometry and Stochastics II, Greifswald/Koserow, 1998. Progress in Probabability, vol. 46, pp. 39–65. Birkhäuser, Basel (2000) Google Scholar
  45. 45.
    Rudin, W.: Real and Complex Analysis, 3rd edn. McGraw-Hill, New York (1987) MATHGoogle Scholar
  46. 46.
    Safer, T.: Radix representations of algebraic number fields and finite automata. In: STACS 98, Paris, 1998. Lecture Notes in Computer Science, vol. 1373, pp. 356–365. Springer, Berlin (1998) CrossRefGoogle Scholar
  47. 47.
    Siegel, C.L.: Algebraic integers whose conjugates lie in the unit circle. Duke Math. J. 11, 597–602 (1944) MATHCrossRefMathSciNetGoogle Scholar
  48. 48.
    Solomyak, B.: On the random series ∑±λ n (an Erdős problem). Ann. Math. (2) 142(3), 611–625 (1995) MATHCrossRefMathSciNetGoogle Scholar
  49. 49.
    Terr, D., Weisstein, E.W.: Pisot number.
  50. 50.
    Zhang, T., Liu, J., Zhuang, Z.: Multi-dimensional piece-wise self-affine fractal interpolation model in tensor form. Adv. Complex Syst. 9(3), 287–293 (2006) MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science + Business Media B.V. 2007

Authors and Affiliations

  • Palle E. T. Jorgensen
    • 1
  • Keri A. Kornelson
    • 2
  • Karen L. Shuman
    • 2
  1. 1.Department of MathematicsThe University of IowaIowa CityUSA
  2. 2.Department of Mathematics and StatisticsGrinnell CollegeGrinnellUSA

Personalised recommendations